* This is a professional Version *
Acetaminophen poisoning can cause gastroenteritis within hours and hepatotoxicity 1 to 3 days after ingestion. Severity of hepatotoxicity after a single acute overdose is predicted by serum acetaminophen levels. Treatment is with N -acetylcysteine to prevent or minimize hepatotoxicity.
Acetaminophen is contained in > 100 products sold OTC. Products include many children’s preparations in liquid, tablet, and capsule form and many cough and cold preparations. Many prescription drugs also contain acetaminophen . Consequently, acetaminophen overdose is common.
The principal toxic metabolite of acetaminophen , N -acetyl- p -benzoquinone imine (NAPQI), is produced by the hepatic cytochrome P-450 enzyme system; glutathione stores in the liver detoxify this metabolite. An acute overdose depletes glutathione stores in the liver. As a result, NAPQI accumulates, causing hepatocellular necrosis and possibly damage to other organs (eg, kidneys, pancreas). Theoretically, alcoholic liver disease or undernutrition could increase risk of toxicity because hepatic enzyme preconditioning may increase formation of NAPQI and because undernutrition (also common among alcoholics) reduces hepatic glutathione stores. However, therapeutic doses of acetaminophen in alcoholic patients are not associated with hepatic injury.
To cause toxicity, an acute oral overdose must total ≥ 150 mg/kg (about 7.5 g in adults) within 24 h.
An IV formulation of acetaminophen that is designed for use in hospitals and in patients > 2 yr of age has been associated with several hundred reports of overdoses and one fatality. Most of these adverse events were the result of dosing errors because the drug is dosed in milligrams but dispensed in milliliters. Definitive treatment of IV acetaminophen overdose has not been determined, but the Rumack-Matthew nomogram has been used with success. Consultation with a toxicologist or a poison control center is recommended.
Mild poisoning may not cause symptoms, and when present, symptoms are usually minor until ≥ 48 h after ingestion. Symptoms, which occur in 4 stages (see Stages of Acute Acetaminophen Poisoning), include anorexia, nausea, vomiting, and right upper quadrant abdominal pain. Renal failure and pancreatitis may occur, occasionally without liver failure. After > 5 days, hepatotoxicity resolves or progresses to multiple organ failure, which can be fatal.
Stages of Acute Acetaminophen Poisoning
Acetaminophen overdose should be considered in all patients with nonaccidental ingestions that may be suicide attempts and in children with ingestions because formulations containing acetaminophen are frequently ingested in such overdoses and are not reported. Also, because acetaminophen often causes minimal symptoms during the early stages and is potentially lethal but treatable, ingestion should be considered in all patients with accidental ingestions as well.
Likelihood and severity of hepatotoxicity caused by an acute ingestion can be predicted by the amount ingested or, more accurately, by the serum acetaminophen level. If the time of acute ingestion is known, the Rumack-Matthew nomogram (see Figure: Rumack-Matthew nomogram for single acute acetaminophen ingestions.) is used to estimate likelihood of hepatotoxicity; if the time of acute ingestion is unknown, the nomogram cannot be used. For a single acute overdose of traditional acetaminophen or rapid-relief acetaminophen (which is absorbed 7 to 8 min faster), levels are measured ≥ 4 h after ingestion and plotted on the nomogram. A level ≤ 150 μg/mL (≤ 990 μmol/L) and absence of toxic symptoms indicate that hepatotoxicity is very unlikely. Higher levels indicate possible hepatotoxicity. For a single acute overdose with extended-relief acetaminophen (which has 2 peak serum levels about 4 h apart), acetaminophen levels are measured ≥ 4 h after ingestion and 4 h later; if either level is above the Rumack-Matthew line of toxicity, treatment is required.
Rumack-Matthew nomogram for single acute acetaminophen ingestions.
If poisoning is confirmed or strongly suspected or if the time of ingestion is unclear or unknown, additional testing is indicated. Liver function tests are done and, in suspected severe poisoning, PT is measured. AST and ALT results correlate with the stage of poisoning (see Stages of Acute Acetaminophen Poisoning). AST levels > 1000 IU/L are more likely to result from acetaminophen poisoning than from chronic hepatitis or alcoholic liver disease. If poisoning is severe, bilirubin and INR may be elevated.
Low-level transaminase elevations (eg, up to 2 or 3 times the upper limit of normal) may occur in adults taking therapeutic doses of acetaminophen for days or weeks. These elevations appear to be transient, usually resolve or decrease (even with continued acetaminophen use), are usually clinically asymptomatic, and are probably insignificant.
Acetaminophen/cysteine protein adducts are new biomarkers developed and marketed as indicators of acetaminophen-induced hepatotoxicity. Although the biomarkers may indicate exposure to acetaminophen, they do not conclusively indicate acetaminophen-induced hepatotoxicity.
With appropriate treatment, mortality is uncommon.
Poor prognostic indicators at 24 to 48 h postingestion include all of the following:
Acute acetaminophen toxicity does not predispose patients to cirrhosis.
Activated charcoal may be given if acetaminophen is likely to still remain in the GI tract.
N -Acetylcysteine is an antidote for acetaminophen poisoning. This drug is a glutathione precursor that decreases acetaminophen toxicity by increasing hepatic glutathione stores and possibly via other mechanisms. It helps prevent hepatic toxicity by inactivating the toxic acetaminophen metabolite NAPQI before it can injure liver cells. However, it does not reverse damage to liver cells that has already occurred.
For acute poisoning, N -acetylcysteine is given if hepatotoxicity is likely based on acetaminophen dose or serum level. The drug is most effective if given within 8 h of acetaminophen ingestion. After 24 h, the benefit of the antidote is questionable, but it should still be given. If degree of toxicity is uncertain, N -acetylcysteine should be given until toxicity is ruled out.
N -Acetylcysteine is equally effective given IV or orally. IV therapy is given as a continuous infusion. A loading dose of 150 mg/kg in 200 mL of 5% D/W given over 15 min is followed by maintenance doses of 50 mg/kg in 500 mL of 5% D/W given over 4 h, then 100 mg/kg in 1000 mL of 5% D/W given over 16 h. For children, dosing may need to be adjusted to decrease the total volume of fluid delivered; consultation with a poison control center is recommended.
The oral loading dose of N -acetylcysteine is 140 mg/kg. This dose is followed by 17 additional doses of 70 mg/kg q 4 h. Oral acetylcysteine is unpalatable; it is given diluted 1:4 in a carbonated beverage or fruit juice and may still cause vomiting. If vomiting occurs, an antiemetic can be used; if vomiting occurs within 1 h of a dose, the dose is repeated. However, vomiting may be protracted and may limit oral use. Allergic reactions are unusual but have occurred with oral and IV use.
Liver failure is treated supportively. Patients with fulminant liver failure may require liver transplantation.
Because acetaminophen is ubiquitous and initially asymptomatic and treatable in overdose, consider toxicity in all possibly poisoned patients.
Use the Rumack-Matthew nomogram when time of ingestion is known to predict risk of hepatotoxicity based on serum acetaminophen levels.
If hepatotoxicity is likely, give oral or IV N -acetylcysteine.
If acetaminophen is still probably in the GI tract, give activated charcoal.
If degree of toxicity is uncertain, begin IV or oral N -acetylcysteine until more conclusive definitive information is available.
Chronic excessive use or repeated overdoses cause hepatotoxicity in a few patients. Usually, chronic overdose is not an attempt at self-injury but instead results from taking inappropriately high doses to treat pain. Symptoms may be absent or may include any of those that occur with acute overdose.
The Rumack-Matthew nomogram cannot be used, but likelihood of clinically significant hepatotoxicity can be estimated based on AST, ALT, and serum acetaminophen levels.
If AST and ALT levels are normal (< 50 IU/L) and the acetaminophen level is < 10 μg/mL, significant hepatotoxicity is very unlikely.
If AST and ALT levels are normal but the acetaminophen level is ≥ 10 μg/mL, significant hepatotoxicity is possible; AST and ALT levels are remeasured after 24 h. If repeat AST and ALT levels are normal, significant hepatotoxicity is unlikely; if the levels are high, significant hepatotoxicity is assumed.
If initial AST and ALT levels are high, regardless of the acetaminophen level, significant hepatotoxicity is assumed.
The role of N -acetylcysteine in treatment of chronic acetaminophen toxicity or in the presence of established acute hepatotoxicity is unclear. Theoretically, the antidote may have some benefit if given > 24 h after an ingestion if residual (unmetabolized) acetaminophen is present. The following approach has not been proved effective but may be used:
If hepatotoxicity is possible (if AST and ALT levels are normal and acetaminophen level is initially elevated), N -acetylcysteine is given 140 mg/kg po loading dose and 70 mg/kg po q 4 h for the first 24 h. If repeat AST and ALT levels (after 24 h) are normal, N -acetylcysteine is stopped; if repeat levels are high, they are remeasured daily, and N -acetylcysteine is continued until levels are normal.
If hepatotoxicity is likely (especially if initial AST and ALT levels are high), a full course of N -acetylcysteine is given.
Prognostic factors are similar to those in acute acetaminophen poisoning (see Acute Acetaminophen Poisoning : Prognosis).
Drug NameSelect Trade
* This is a professional Version *